Alert archive / Nebraska / Special Weather Statements in 2021
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Oct 12, 2021, 4:20 PM MDT for Garden County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2021, 4:20 PM MDT (22:20 UTC)
- Expired
- Oct 12, 2021, 4:45 PM MDT
- In force
- 25 min
- Issued by
- NWS North Platte, NE
- Hail
- 0.88 in
- Wind
- 50
County Garden County, NE
The radar
The North Platte radar (KLNX), 170 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WWUS83 KLBF 122220
SPSLBF
Special Weather Statement
National Weather Service North Platte NE
420 PM MDT Tue Oct 12 2021
NEZ022-122245-
Garden NE-
420 PM MDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of northwestern Garden
County through 445 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Crescent Lake National Wildlife Refuge, or 24 miles
southeast of Alliance, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Miles Lake, Tralnor Lake and Herman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 10268 4200 10238 4166 10262 4167 10264
4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 2220Z 206DEG 30KT 4178 10269
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
CDCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:10 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Oct 12, 3:10 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service North Platte NE 410 PM CDT Tue Oct 12 2021 .SHORT TERM...(This evening through Wednesday night) Issued at 409 PM CDT Tue Oct 12 2021 Forecast concerns focus on the potential for strong to severe thunderstorms later this afternoon and evening. Then, attention turns to the likelihood for strong winds to develop Wednesday across much of the area. Satellite analysis shows a maturing storm system across the Central Rockies. At the surface, a warm front was lifting into the area from western Kansas to the east of the developing lee cyclone. Strong southerly flow has developed ahead of this low which is helping to lift the warm front north and usher in a warmer, more humid air mass across western Nebraska. Current observations at 20z depict surface dew points in the low 40s north to upper 40s near the Nebraska/Kansas border. Further south, closer to I-70, dew points are in the low 50s and these are expected to move into portions of southwest and western Nebraska this evening. Expect the strong synoptic winds to persist well into the evening with occasional gusts up to 45 mph possible through Midnight. The combination of modest WAA, strong fgen particularly in the h8 to h6 layer, and vorticity advection from a strong PV anomaly will produce strong forcing for rain and thunderstorms this evening. Cold temperatures aloft will yield moderately steep mid-level lapse rates along the quick advancing dryline into an environment with modest instability (MUCAPE < 1000 j/kg). The environment is strongly sheared thanks in part to the deepening storm system to the west with enhanced flow through the column. Shear will be supportive of storm organization and rotating updrafts thus the threat for severe weather. SPC maintained their Day 1 Slight risk in the area and believe this is adequate to cover the threat. Believe storms will begin to develop closer to the 23-00z window and be more closely tied to the greatest height falls and PV anomaly intersecting the surface boundary. Forcing will be strong and shear vectors will be largely parallel to the firing boundary therefore expecting activity to go upscale quickly with the main concern being damaging wind gusts though isolated severe hail will also be possible. Given such strong low- level shear with 0-1km and 0-3 km shear of 20 and 30 plus knots respectively, cannot completely rule out a couple tornadoes as well though this potential is greatest south into Kansas. Have the end time of precipitation closely timed with the arrival of the cold front/dry surge at h7. This brings a rapid southwest to northeast end to thunderstorms roughly between 03-09z. Locally heavy rainfall will also be possible, especially from southwest through north central Nebraska where the strongest convection is expected to track. The deepening surface low will track southwest to northeast across the Nebraska Panhandle and western half of the Sandhills overnight tonight. By sunrise, this feature is expected to be located over southwest South Dakota by sunrise. Aloft, we should see appreciable wrap around precipitation impact our northwestern zones during the late morning hours. Some of this precipitation may fall as a rain/snow mix as surface temperatures drop quickly through the early morning. Some uncertainty lingers with respect to if the dry air aloft overspreads this precipitation and leads to more of a drizzle concern than snow. Regardless, thinking any wintry precipitation type accumulations to be very limited and not posing too much of a threat. The strong winds combined with wet snow may allow a brief window of limited visibility, however, so plan accordingly if traveling in the area tomorrow morning. The next concern in the forecast centers on synoptic wind gusts across western Nebraska on Wednesday. We've seen wind gusts "overachieve" locally today and believe this may again occur tomorrow given efficient momentum transfers of unidirectional winds. Do believe sporadic gusts of near High Wind Warning criteria are possible during the late morning with winds in the lowest 1km ranging from 35 to 45 knots. Given limited mixing height (lower than h75) and h85 winds < 50 knots, have elected to hold off on issuing any wind headlines for now. Will need to monitor this potential very closely with the forecast tomorrow morning. Lows Wednesday morning will range from the upper 20s west of Highway 61 to near 50 along and east of Highway 281. High temperatures on Wednesday will range from the low 40s near the Pine Ridge to the low 60s south of Interstate 80. Winds will diminish quickly through the afternoon and evening as the surface low rapidly tracks north and east of the area. Expect any lingering precipitation across the northwest zones to clear the area by midday leaving the area with mostly sunny skies in the afternoon. Will be monitoring the potential for frost and possibly even freeze conditions Thursday morning as a conditions favor good radiational cooling. Current forecast lows range from the mid 20s to near 30 west of Highway 61, the low 30s between Highways 61 and 183, and the mid 30s east of Highway 183. .LONG TERM...(Thursday through Tuesday) Issued at 409 PM CDT Tue Oct 12 2021 Beginning 12z Thursday. The period will begin with the area under the influence of the elongated trough with the parent surface low/upper-level disturbance quickly tracking northeast into southern Canada. Surface high pressure will dive southeast along the spine of the Northern Rockies, bringing with in a continued push of continental polar air. This will hold temperatures down with highs in the upper 40s to 50s for the daytime Thursday. A secondary disturbance rounding the base of the upstream trough will eject onto the Central to Southern Plains by early Friday. This will push another cool front through the area and another renewed surface of cooler air into the area which will hold daytime highs Friday into the upper 40s to low 50s with strong northwest winds gusting up to 25 mph. Expect to see the upper-level pattern change by Saturday as the departing trough moves into the Northeast CONUS and upper-level ridging builds across the Four Corners region. This latter feature will translate quickly east, arriving across the Plains by Sunday. This will lead to moderating temperatures Sunday and Monday with daytime highs returning to above normal temperatures each day (highs around 70 degF). NWP guidance hints at a strong northern stream system will glide east along the Canadian border and though this should remain far enough north to keep precipitation chances out of the area, the trailing frontal boundary will approach the area early next week, bringing another glancing blow from an appreciable cool airmass. How far south this pocket of cooler air makes it remains in question but current guidance suggests the greatest influences remain north of the area. This northern stream disturbance will eventually stall in the Hudson Bay to northern Great Lakes area, strengthening as it does. Flow aloft becomes highly amplified in response to this with north to northwesterly flow locally which will again push cooler air into the area behind yet another frontal system. How much of an impact on temperatures this system brings remains in question but upper-level dynamics will remain out of the area therefore precipitation chances appear rather bleak through the period outside of low-end chances tied to FROPA events. All in all, confidence beyond early next week is low regarding day-to-day specifics. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1241 PM CDT Tue Oct 12 2021 Showers and thunderstorms are expected to become widespread this afternoon across western Nebraska and spread north and east through north central Nebraska overnight. Most of this rain should be north of the region by 12z Wednesday morning. MVFR/IFR conditions in -RA/SN and low ceilings are possible along and north of highway 20 Wednesday morning. VFR is expected south of the highway. Sfc winds 27030G45KT are likely along and west of highway 83 Wednesday morning with sfc winds 27025G40KT east of highway 83. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...CDC
Hazardous weather outlook, Oct 12, 2:10 PM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 310 PM CDT Tue Oct 12 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-132015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 310 PM CDT Tue Oct 12 2021 /210 PM MDT Tue Oct 12 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Southeast winds will gust to 50 mph across western Nebraska this evening. Scattered to numerous thunderstorms are expected this evening across western and north central Nebraska. Some storms could become severe, generally south of a line from Antioch to Brewster and Bartlett. Damaging winds, large hail and localized heavy rainfall are the primary severe weather hazards. An isolated tornado is possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Rain may mix with wet snow over the Pine Ridge of northern Sheridan county Wednesday morning. Snow accumulations of an inch or less are possible. Strong west winds are likely across all of western and north central Nebraska Wednesday. Winds will gust to 45 to 55 mph. Frost and freeze conditions are likely Thursday morning across much of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early this evening, mainly over southwestern Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Oct 12, 3:26 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM CDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
10/12/2021 M59 MPH CHASE NE ASOS
SOUTHEAST WIND DIRECTION
&&
CLIFFORD.COLESpecial weather statement, Oct 12, 4:04 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
404 PM MDT Tue Oct 12 2021
NEZ004-122245-
Sheridan NE-
404 PM MDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of southwestern
Sheridan County through 445 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antioch, or 10 miles east of Alliance, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Antioch, Wickson Lake, Krause Lake, Diamond Lake and Smith Lake State
Wildlife Management Area.
This includes the following highways...
Highway 250 between mile markers 16 and 30.
Highway 2 between mile markers 96 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4251 10275 4245 10233 4203 10254 4201 10263
4201 10270 4209 10270 4210 10274 4244 10276
TIME...MOT...LOC 2204Z 194DEG 28KT 4206 10267
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CDCSpecial weather statement, Oct 12, 4:20 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
420 PM MDT Tue Oct 12 2021
NEZ022-122245-
Garden NE-
420 PM MDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of northwestern Garden
County through 445 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Crescent Lake National Wildlife Refuge, or 24 miles
southeast of Alliance, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Miles Lake, Tralnor Lake and Herman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 10268 4200 10238 4166 10262 4167 10264
4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 2220Z 206DEG 30KT 4178 10269
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CDCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 4:04 PM MDT | Special Weather Statement | LBF | Sheridan | 41 min |
| Oct 12, 4:44 PM MDT | Special Weather Statement | LBF | Sheridan | 61 min |
Nearby
Special Weather Statements in Nebraska, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.